MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS; CROSS CONNECTOR INSERTER

ALPHATEC SPINE, INC. INVICTUS; CROSS CONNECTOR INSERTER
Model Number 16021
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The returned device is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
The end of a universal cross connector inserter fractured while trying to loosen a set screw on a crosslink.
 
Additional Manufacturer Narrative
Correction: h8.Reuse.Device evaluation h6.Health effects: 2199.Medical device problem: 1260.Medical device component: 4742.Type of investigation: 10; 3331.Investigation findings: 4248.Investigation conclusion: 19; 61.H10.The 16021 universal cross connector inserter was received with the tip of the instrument missing.All other features of the instrument appear to be in-spec and unimpacted by the failure.Wear marks at cross sectional area where the failure occurred indicate the hexalobe sheared due to user-applied torsional force.Per communication with the rep, the hexalobe was sheared when attempting to remove an already final tightened cross connector.Shear location was at the start of the transition fillet between hexalobe and shoulder.No patient injury reported.Sheared inserter tip did not return to atec.It was likely discarded by the hospital.Root cause: during the insertion process, the surgeon over-torqued the implant greater than 40 in-lb and likely yielded the twisted hex.The inserter is indicated only to insert, and hand tighten the implant to the construct (not apply forces >40 in-lb).When the surgeon attempted to remove the final tightened implant with the 40 in-lb final torque handle, the torque required was greater than ~50in/lb and the handle was unable to apply sufficient reverse torque.He then deferred to the twisted hexalobe inserter and attempted to use it to untighten the implant, which is not an indication of use for the instrument.He then applied enough torque (~50-60 in-lb) to yield and shear the twisted hex.

Brand Name
INVICTUS
Common Device Name
CROSS CONNECTOR INSERTER
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
jayson alaba
1950 camino vida roble
carlsbad, CA 92008
7604946771
MDR Report Key12222177
Report Number2027467-2021-00048
Device Sequence Number3164849
Product Code LXH
UDI-Device Identifier00190376284637
UDI-Public00190376284637
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K203056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number16021
Device Catalogue Number16021
Device Lot Number8693301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/23/2021
Supplement Report FDA Received Date01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown